Alert archive / Idaho / Special Weather Statements in 2024
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 22, 2024, 9:10 PM MDT for Bingham County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2024, 9:10 PM MDT (03:10 UTC)
- Expired
- Aug 22, 2024, 9:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.75 in
- Wind
- 35
County Bingham County, ID
The radar
The Pocatello radar (KSFX), 34 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
872
WWUS85 KPIH 230310
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
910 PM MDT Thu Aug 22 2024
IDZ052>054-230345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
910 PM MDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BONNEVILLE AND
NORTHWESTERN BINGHAM COUNTIES THROUGH 945 PM MDT...
At 910 PM MDT, Doppler radar was tracking a strong thunderstorm near
Taber, or 16 miles northwest of Blackfoot, moving northeast at 30
mph.
HAZARD...Wind gusts in excess of 35 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Taber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4322 11253 4331 11273 4362 11253 4353 11213
TIME...MOT...LOC 0310Z 213DEG 28KT 4336 11257
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH
$$
MacKayWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 22, 9:03 PM MDT, 7 minutes earlier.
Area forecast discussion, Aug 22, 9:03 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 903 PM MDT Thu Aug 22 2024 .UPDATE... Have gone ahead and expired/cancelled the current Red Flag Warnings for today in addition to issuing a new Red Flag Warning for FWZ 427 below 6000 feet from 1200 to 2100 MDT Friday for gusty winds and low humidity coordinated with SIIFC. The latest forecast remains on track with isolated showers and thunderstorms overnight increasing in coverage during the daytime hours on Friday. The Storm Prediction Center has also highlighted much of ERN Idaho including along the Montana border region in a Marginal Risk (5-14% chance) of severe thunderstorms with stronger storms capable of producing wind gusts in excess of 50 mph and up to 1" in diameter hail. We will start our cooling trend tomorrow of which will continue into the weekend where highs will be back in the 60s/70s starting Saturday. MacKay && .PREV DISCUSSION... /issued 126 PM MDT Thu Aug 22 2024/ DISCUSSION... Hot, dry and windy is the theme for much of the day today before things change quite a bit for the weekend. For the rest of today, expect S/SW winds to remain breezy through the afternoon, likely subsiding a touch overnight, before ramping up once again throughout the day Friday. Precipitation will move north out of Utah during the late afternoon potentially sparking some showers and thunderstorms across the easternmost portions of the forecast area. Coverage looks rather isolated however and hi-res CAMs have differences in opinion on timing and coverage. Nevertheless, it will be possible. A better surge of moisture looks to push into the area after sunrise Friday bringing another round of showers and isolated/scattered thunderstorms which will likely linger into the evening hours. Thunderstorm coverage looks like it'll primarily be focused in the eastern highlands although we could get some tstms into the Snake Plain and central mountains as well. Thunderstorm chances and coverage will increase the further east you go, closer to the Wyoming border. These storms will be possible of producing gusty winds and some small hail. In addition to the precip, winds will be quite breezy tomorrow regionwide. Accordingly, a Lake Wind Advisory has been issued for the American Falls Reservoir throughout the daylight hours tomorrow to account for this. The winds and precip will slowly taper off as we move into the late evening Friday and head towards Saturday AM. On Saturday, the weather will turn noticeably cooler for the first time in a few months. An upper level trough will begin to exert its influence across much of the Pacific NW bringing increased cloud cover and much cooler temperatures. Models have come into agreement a larger mid-level low splitting into two with one piece heading north into British Columbia with the other hanging around in southern Oregon/northern California. The northernmost feature appears to be taking much of the moisture with it on Saturday so PoPs have trended down quite a bit over the last few forecasts. Saturday looks mostly dry now for much of the region outside of some shower chances across the central mountains. Sunday looks like we'll get a bit more moisture in here allowing for PoPs regionwide but QPF is not overly impressive. What this feature will bring though is much cooler temperatures for the weekend with highs expected in the 60s and 70s in the lower valleys and even cooler across the higher terrain. Saturday also looks a touch breezy as well (15-20 mph) so that combined with the cooler temps will certainly bring a touch of fall to the region. Overnight lows in the 30s and 40s for most spots also will serve as a reminder that autumn is quickly inching closer. As we move into the workweek, the trough will lift allowing temperatures to gradually climb Monday and Tuesday back a bit closer towards normal and keeping things mostly dry. It does appear that the warmup will be short-lived though as models show yet another trough sweeping down out of western Canada on Wednesday and Thursday and this would bring us another drop in temperatures for midweek. As of now, it doesn't appear that it will be quite as cool as what we're expecting for this weekend but that could still change. For now, the forecast calls for highs generally in the 70s in the lower valleys though. McKaughan AVIATION... VFR conditions this afternoon with skies remaining mostly clear although clouds cover and precip chances gradually begin to increase during the evening and overnight. Winds will remain breezy for much of the period as we being to feel the influence of an upper level trough that will impact the area through the weekend. Breezy S/SW winds in the 15-25kt range with even higher gusts are expected. They'll likely lessen a touch overnight, but not much, before increasing once again for much of the day Friday. Looks like precip will avoid most terminals this evening and overnight but could sneak in to KPIH, KIDA and KDIJ by late morning/early afternoon tomorrow. Still a bit of uncertainty though so the forecast remains dry, for now, but could need VCSH/VCTS for the 00Z forecast. McKaughan FIRE WEATHER... Red Flag Warnings continue this afternoon until 9PM for Fire Zones 422, 425, 427 and 476 as breezy winds and low RHs will combine for critical fire weather conditions. Zone 410 will see the Red Flag continue in to the early AM hours as the dry, windy weather early transitions to some thunderstorm potential later tonight and overnight. It looks rather isolated in coverage and things may even be trending a bit drier but for continuity and messaging sake, will let it ride as is. Winds will remain breezy into the day tomorrow and may be even windier in some spots. The big difference will be increased RHs as moisture surges into the region. The western half of the region will be driest, namely 425, 427. 422 and 475 but it does appear RHs will remain above 15% for much, if not all of those areas tomorrow, so not planning on any Red Flags at this time. Much further east, RHs are much higher but thunderstorms will be the greater threat. That being said, coverage looks isolated to scattered, at best. 411 probably has the best chance for seeing SCT coverage but parts of 413 and 410 will as well. Nevertheless, after coordination with EIIFC about the threats for tomorrow, decided to hold off on a RFW. Things will be much cooler as we move into the weekend and early next week with even some snow possible above 9000 ft or so. Any precip will likely be more showery in nature and not expecting much tstm potential Saturday and beyond. That being said, no significant fire weather concerns in the extended portion of the forecast at this time. McKaughan && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Friday for IDZ427. &&
In the hours before
Local storm report, Aug 22, 7:07 PM MDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
707 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 14 NE Atomic City 43.55N 112.59W
08/22/2024 M46 MPH Bingham ID Dept of Highways
RWIS ITD93 Telegraph Hill US-20.
&&
CMSpecial weather statement, Aug 22, 7:09 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
709 PM MDT Thu Aug 22 2024
IDZ060-061-063-230145-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
709 PM MDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND BEAR
LAKE COUNTIES THROUGH 745 PM MDT...
At 709 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garden City, or 7 miles southwest of Bear Lake Idaho Portion, moving
northeast at 30 mph.
HAZARD...Wind gusts in excess of 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles,
Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Border
Summit, Geneva, Fish Haven, Liberty, Pegram, Geneva Summit, and
Bennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 11164 4247 11149 4247 11105 4200 11105
TIME...MOT...LOC 0109Z 213DEG 28KT 4200 11145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH
MacKayLocal storm report, Aug 22, 7:11 PM MDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
711 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 1 WSW Poplar 43.61N 111.71W
08/22/2024 M49 MPH Bonneville ID Dept of Highways
RWIS ITD18 Ririe US-26.
&&
CMLocal storm report, Aug 22, 7:16 PM MDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
716 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Gst 9 SSW Mud Lake 43.72N 112.53W
08/22/2024 M49 MPH Jefferson ID Mesonet
Mesonet station ROV 9 SSW Mud Lake.
&&Special weather statement, Aug 22, 9:06 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
906 PM MDT Thu Aug 22 2024
IDZ052-068-069-230345-
Arco/Mud Lake Desert ID-Lost River Range ID-Lost River Valleys ID-
906 PM MDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTTE COUNTY
THROUGH 945 PM MDT...
At 906 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Craters Of The Moon, or 12 miles south of Arco,
moving northeast at 30 mph.
HAZARD...Wind gusts in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Arco, Southwest Inl, and Butte City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4334 11328 4344 11349 4383 11327 4361 11283
TIME...MOT...LOC 0306Z 213DEG 28KT 4346 11333
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
MacKaySpecial weather statement, Aug 22, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
910 PM MDT Thu Aug 22 2024
IDZ052>054-230345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
910 PM MDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BONNEVILLE AND
NORTHWESTERN BINGHAM COUNTIES THROUGH 945 PM MDT...
At 910 PM MDT, Doppler radar was tracking a strong thunderstorm near
Taber, or 16 miles northwest of Blackfoot, moving northeast at 30
mph.
HAZARD...Wind gusts in excess of 35 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Taber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4322 11253 4331 11273 4362 11253 4353 11213
TIME...MOT...LOC 0310Z 213DEG 28KT 4336 11257
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH
MacKayThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:32 PM MDT | Special Weather Statement | PIH | Bingham | 28 min |
| Aug 22, 6:54 PM MDT | Special Weather Statement | PIH | Bonneville, Jefferson | 36 min |
| Aug 22, 7:09 PM MDT | Special Weather Statement | PIH | Bear Lake | 36 min |
| Aug 22, 8:55 PM MDT | Red Flag Warning | PIH | Cassia, Twin Falls | 24 hr |
| Aug 22, 9:06 PM MDT | Special Weather Statement | PIH | Butte | 39 min |
| Aug 23, 12:47 PM MDT | Special Weather Statement | PIH | Butte | 28 min |
| Aug 23, 12:59 PM MDT | Special Weather Statement | PIH | Custer | 31 min |
| Aug 23, 1:41 PM MDT | Special Weather Statement | PIH | Clark | 34 min |
| Aug 23, 1:45 PM MDT | Special Weather Statement | PIH | Madison | 30 min |
| Aug 23, 2:05 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 25 min |
| Aug 23, 2:07 PM MDT | Special Weather Statement | PIH | Fremont | 38 min |
| Aug 23, 3:57 PM MDT | Wind Advisory | PIH | Bannock, Bingham, Bonneville, Butte, Caribou, Custer and 4 more | 5 hr |
| Aug 23, 4:05 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 40 min |
| Aug 23, 4:22 PM MDT | Special Weather Statement | PIH | Fremont, Jefferson, Madison, Teton | 68 min |
Nearby
Special Weather Statements in Idaho, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.